Many seniors take anticoagulants, also known as blood thinners. Blood thinners are used to keep blood thin in order to prevent clots. Studies show that blood thinning medications can prevent common heart problems, even in people over the age of 80. Without blood thinners, formed blood clots can travel to other parts of the body, creating other health problems. Blood clots have more difficulty forming when anticoagulants are used.
Blood thinners were designed to prevent blood clots, which can stop blood flow to the heart, lungs or brain. These medications can be taken orally or intravenously, but should not be used by patients who have a tendency to bleed easily. Patients with dementia who are unsupervised should avoid blood thinners since they have a higher tendency to fall and injure themselves. Minor traumas that wouldn’t usually be a cause for concern in a healthy person could prove to be very serious injuries for a patient on a blood thinner. Individuals who may have experienced bleeding ulcers, kidney failure or liver disease should avoid blood thinners.
Blood thinners may cause varying side effects in individuals; however, excessive bleeding is the most common reaction. Taking blood thinners can increase the risk of internal bleeding after an injury. Individuals on blood thinners should seek medical assistance immediately if a fall has occurred, even if there is no external bleeding. Blood thinners may interact negatively with other medicines, foods, vitamins and alcohol. Those on blood thinners should ensure that their healthcare provider is aware of all medicines and supplements that they are taking.
If a senior is on a blood thinner, regular blood tests are required to monitor how well the blood is clotting. It is important to make sure that the medication is being taken as prescribed. Too much blood thinner in the body puts the patient at risk for excessive bleeding, while too little medication places the patient at risk for stroke.
Before taking blood thinners, the side effects should be considered and discussed with a healthcare provider, to ensure that the benefits and the risks associated with the medication are understood.
Possible impairments caused by blood thinners can include:
If blood thinner medications are not taken as recommended, or are not being taken at all, clots can form in the veins of the legs, arms and groin. The clots can rupture and travel to other parts of your body, including your heart, brain and lungs. If this happens, the individual’s well-being may be threatened, due to an increased risk of stroke, heart attack or other serious conditions. Medical alerts may save lives in an emergency situation. If an individual should fall, become injured, or feel dizziness or weakness, medical alerts may be the only way first responders can be reached immediately.
A few potential side effects of blood thinners may include:
If a blood thinner has been prescribed by a doctor, it is likely that the individual has a history of blood clots, stroke or heart disease. However, many individuals opt not to take blood thinners. If this is the case, certain measures can be taken to prevent blood clots.
Medical alerts can help in an emergency, especially for those taking prescribed blood thinners.Individuals on blood thinners have an increased risk of excessive bleeding, even if the injury is minimal. Medical alerts are helpful, as these devices can alert medical personnel of the condition and there as on for the increased bleeding.
Blood thinner patients require specialized medical care and attention. In an emergency, an individual may be unable to communicate. As a result of an injury, the individual may be unresponsive when emergency personnel arrive. In these cases, medical alerts can immediately notify the medical personnel at the scene of the medical condition and all medications being taken.